Methotrexate as a cause of fatigue?

I was just wondering if anyone has had fatigue as a side effect of mtx? Due to numerous infections/antibiotics/surgery I've not had any mtx for 6 weeks and for the last week I've noticed my energy level has increased by loads. I thought my severe fatigue was due to RD but am now wondering if it's the mtx. I would love to hear your thoughts.

19 Replies

oldestnewest
  • Hi Jacey, yes I'd agree that mtx definitely causes fatigue. I feel unmotivated and fatigued pretty much all of the time and have made my mind up that I want my metoject reducing to 15mg again.

    I used to be on mtx tablets and the fatigue wiped me out then too. I find I don't have the energy to socialise or go to my gym but have just enough to do the bare minimum. I wondered in the past if I was depressed or if it was the ra but when off mtx the fatigue went away.

    It'll be interesting to hear how others feel about mtx and fatigue.

  • Thanks for the reply, it's so useful to be better informed before my rheumatology appointment on Tuesday.

  • Yes Jane, most definitely increased as well since going from 17.5mg to 20mg & I've taken a long time to adjust to it. I had wondered if it was because I'd been doing more, cooking, driving, regular doctor & hospital visits plus things we normally share between us or my h does but I think it's more that I've taken so long to get used to the latest increase. I've read it's relatively normal whilst searching online why I'm so whacked so guess it's quite well known, not that it makes things any easier.

    I see a Rheumy on Monday & intend suggesting I reduce my dose, I feel it's too much for me. Hope whoever it is is a listener, yours too!

  • Good luck for Monday nomoreheals xXx

  • Thanks Jane, you too for Tuesday. x

  • Yep, I have to agree. I think for some it's an absolute wonder drug but for me it caused fatigue and depression plus lots of other things so my rhummy told me to stop and within the week, I was me again!!

    I think it's a long hard process of elimination and finding what works for you.

  • When I was on a high her dose of MTX 25mg I would feel pretty crap & tired for a day or so after taking my dose. I also experienced a general RA fatigue. I found slowly introducing myself the excerise (stationary bike) has made a huge improvement to my energy levels.

    Hope u find a resolution

    hally

  • Thanks for the info, I'm really pleased that your exercise routine has helped you. Unfortunately I have a heart condition that means I can't exercise at all. J xXx

  • Yeahhhhhhh !!

    When I stop taking MTX I feel like the person I used to be. I have much more enrgy.

    Unfortunately when I do I get pain fever and general rheumatic symptoms after a couple of weeks.

  • Bit of a catch 22 for you then. Thanks for taking the time to reply. xXx

  • It is so hard to pin down what the fatigue comes from in RA! You may have stumbled on something. Cheers Doreen

  • 21 year old boy divide the metho tabs. take half in the morning and then later at night ... it does help a lot

  • Hi Jacey. This is very interesting. When I mention my fatigue at rheumy clinic they just say it is part of the disease but reading this has made me realise that my fatigue has increased since increasing dose of mxt. Unfortunately, I suppose either way there is nothing can be done about it. I would rather feel tired than have excruciating pain although it is just as debilitating in its own way. Best wishes x

  • Yes I found when I was on a high dose orally that all I did was sleep for two days after.

    I am now on a low dose in injection form and even though my fatigue increases slightly I can function.

    For me I suffer the fatigue due to my ra and the medication some days more than others.

    I also become anemic when on this medication so that tends to increase my fatigue.

    Apparently it's a side effect of this drug.

    I am sorry you have been having a rough time.

    Delia. X

  • It has been 4 months since the flair up of RA- At the moment I am taking 1gr folic acid

    daily + 3gm prednisone. The MTX I take every wk 6 pills of 2.5mg - so far no sickness

    at all. I am extremely happy.

  • I felt a bit strange when on mtx, not quite myself in some indefinable way and I didn't sleep as deeply, so I wouldn't be surprised if it caused fatigue in some people. I can't take it my any more as it lowers white blood cells, but fatigue was probably worse when off it. Could the fatigue have had anything to do with your infections and recovering from surgery?

  • Thats what I'm finding so odd, I started with oral mtx in January and switched to injections in May. I've had extreme fatigue and only managed to work and sleep and nothing else since February. I've never slept so much in all my life. So the fatigue was there long before the infections and surgery on 16th November which is why I am so surprised to have some energy now.

    Thank you all for your contributions.

    J xXx

  • Hi, just wanted to say have taken myself off Enbrel about three months ago and have now stopped methotrexate as well three weeks ago as I went to the drs because of terrible diarroeah which I was told I would have to have a camera in to have a look around but I am so glad I stopped the drugs as the diarroeah has completely stopped, I was having nightmares that I had bowel cancer I will now see how it goes and have been given morphine like patches for pain, just wondered why my Dr had not thought it might be drugs causing diarroeah I think you have to be your own specialist. Love to know if anyone is having the same experience.

  • Very glad to hear it wasn't bowel cancer xXx

You may also like...